Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Des Moines, IA

June 24, 2018Kossuth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 24, 2018, 8:46 PM CDT for Kossuth County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 8:46 PM CDT (01:46 UTC)
Expired
Jun 25, 2018, 12:51 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:04 PM CDTHEAVY RAIN 3.65Lu Verne, IA
Jun 24, 10:24 PM CDTHEAVY RAIN 31 E Algona, IAVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS53 KDMX 250146
FFWDMX
IAC109-250745-
/O.NEW.KDMX.FF.W.0014.180625T0146Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
846 PM CDT SUN JUN 24 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Southern Kossuth County in north central Iowa...

* Until 245 AM CDT Monday.

* At 843 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Several roads in 
  Kossuth County...especially near Algona have water over them and 
  will likely be shut down. In addition...Highway 18 near Algona 
  will also be shut down. Up to two inches of rain have already 
  fallen with an additional half inch to one inch possible. Flash 
  flooding is occurring.

* Some locations that will experience flooding include...
  Algona, West Bend, Whittemore, Wesley, Corwith, Lu Verne, St.
  Joseph, St. Benedict, Irvington, Sexton, Stinson Prairie State
  Park, Algona Municipal Airport and Aa Call State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4318 9397 4291 9397 4291 9444 4319 9444

$$

MF
1 follow-up statement
488 
WGUS73 KDMX 250551
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1251 AM CDT MON JUN 25 2018

IAC109-250558-
/O.CAN.KDMX.FF.W.0014.000000T0000Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kossuth IA-
1251 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN KOSSUTH COUNTY IS
CANCELLED...

The heavy rain has ended across the county. However...some flooding 
is still occurring.  An Areal Flood Warning is now in effect for 
Southern Kossuth County and it replaces this Flash Flood Warning. 
The Areal Flood Warning will be in effect until 945 am Monday 
morning. Please continue to heed any remaining road closures.

Be especially cautious at night. Nighttime flooding is extremely 
dangerous.  Never drive or go into flooded areas.  Turn Around...
Don't Drown!  

LAT...LON 4318 9397 4291 9397 4291 9444 4319 9444

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:33 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 6:33 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 PM CDT Sun Jun 24 2018

.DISCUSSION.../Tonight through Sunday/
Issued at 359 PM CDT Sun Jun 24 2018

GOES-East clean infrared channel shows mesoscale convective system
moving through northern Oklahoma early this afternoon. A gravity
wave emanating from this MCS helped invigorate convection over
north central Iowa early this morning that percolated down to the
Des Moines metro and dissipated over the eastern part of the
forecast area early this afternoon. Recently, agitated cumulus and
now isolated to scattered storms have developed from between
Carroll and Dension down toward Osceola and Centerville along
surface convergence boundary. These storms are in an airmass
characterized by upwards of 2500 J/kg of uncapped MLCAPE with
good low level, but poor mid-level lapse rates. Shear is also
absent which will lower the potential for larger hail. However,
may have some funnel clouds this afternoon with impressive 0-3km
MLCAPE up to 175 J/kg, enhanced stretching potential and non-
supercell tornado parameter also maximized along this boundary.
This convection will generally lift to the north-northeast into
this evening into central Iowa, though will likely dissipate as it
moves farther east. This is due to better Q-vector convergence
and lift back to the west over eastern Nebraska and western Iowa
that will help to focus additional storms this evening. 850-300mb
flow is weak and generally under 15 knots tonight as it switches
from west to south. Precipitable water (PW) values are not nearly
as high as they could be with the MCS passing well south of the
state and delaying the moisture transport. Still, PWs are between
1.5 to 1.75 per NAM/GFS soundings. With warm cloud depths of 3500
meters and slow storm motions, locally heavy rain will be
possible. 12z HREF localized probability matched mean shows a few
areas of 3 inches in parts of northwest Iowa by 12z Monday. CAMs
along with other global models point to somewhere in northwest
Iowa being an area for possible heavier rainfall. A few of the
neighboring offices and our office discussed the need for a Flash
Flood Watch tonight. Flash flood guidance showed around 1.3 to 1.8
for 1 hour and 1.6 to near 2 inches for 3 hours. CREST and SAC-
SMA soil moisture generally have 20% saturation across northern
Iowa, indicating some capacity to hold rain so have not issued a
watch at this time.

For Monday, there is a great deal of uncertainty still surrounding
the evolution of the possible severe weather. What is known is
that the deeper wave/upper low will move toward the area during
the day with a surface reflection nearing the state by 00z
Tuesday. A warm front will lift into the state as well oriented
west-northwest to east-southeast from the low. Of uncertainty is
where is the surface low pressure and the warm front, both of
which may aid in enhancing low level helicity and with the former
also potentially enhancing deeper layer shear. GFS and GEFS are
the farthest south with the operational farthest west. NAM and CMC
place it over southeastern South Dakota while the ECMWF has the
low over northwest Iowa. There is also concern of any residual
boundaries along with lingering cloud cover that may limit severe
potential. If some clearing allows for better instability, the
MLCAPE of 1500 J/kg currently shown in the models may be
underdone. Deep layer shear would be sufficient for organized
storms and perhaps supercells with low level helicity also
supportive of rotating storms meaning all modes (damaging wind
gusts, large hail, and isolated tornadoes along with locally heavy
rainfall) possible in the afternoon to early evening.

The upper low will move overhead Tuesday with best associated lift
moving over southern to southeast Iowa. This will be the focus for
any strong to severe storms with deep layer shear not being as
impressive, but still supportive for organized storms compared to
Monday. The instability looks to be slightly better as well. As
the upper low moves into the western Great Lakes States Tuesday
night into Wednesday, will have a day of dry weather as the flow
aloft becomes more zonal. Toward the end of the week, a ridge of
high pressure builds over the southeastern US causing the flow
over our area to become from the southwest late this week into the
start of the weekend. The heat will build over us as 850mb
temperature climb into the low to perhaps middle 20s and it will
also be breezy, especially Friday into Saturday. This will equate
to highs in the low to middle 90s late this week. As was the case
during our last heat event just about a week ago, our forecast
highs were too high and dewpoints too low compared to observed.
While this worked out for the heat indicies, it will be something
to consider adjusting these variables in the coming days, but did
not tinker with day 5/6 hourly temperatures and dewpoints at this
point. The next appreciable chance for any rain and storms will be
as a front approaches the area late this week and this weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 633 PM CDT Sun Jun 24 2018

Scattered thunderstorms will affect the area this evening into
early tonight, generally fading out by around midnight, then again
late Monday afternoon/evening. Within thunderstorms MVFR or lower
conditions will be possible, but outside storms prevailing
conditions will remain VFR. Have included a TEMPO for TSRA at MCW
in the next couple hours, otherwise confidence in location/timing
of storms precludes more than a VCTS group. Expect amendments
during times of thunderstorm activity as short-term trends become
clearer.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, Jun 24, 3:37 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun Jun 24 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-252045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Strong to severe thunderstorms are possible through this evening
across central Iowa. Damaging winds and large hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Strong to severe storms are possible Monday afternoon and evening
and again Tuesday afternoon and evening, especially in central to
southern Iowa. Large hail, damaging winds, and heavy rainfall
being the primary threats. Isolated tornadoes are possible Monday
afternoon and evening.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region late in the week
with heat indices approaching 95 to 105 F over the central to
southern half of the region both Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation will likely be needed Monday
afternoon and evening. Spotter activation may be needed Tuesday
over portions of central to southern Iowa.

Kotenberg

In the hours before

Local storm report, Jun 24, 3:42 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SSW BAYARD            41.79N 94.61W
06/24/2018  E1.00 INCH       GUTHRIE            IA   EMERGENCY MNGR

&&

ANSORGE
Local storm report, Jun 24, 4:02 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     EARLHAM                 41.49N 94.12W
06/24/2018                   MADISON            IA   FIRE DEPT/RESCUE

            REPORT OF TREES DOWN AND POWER OUTAGES. TIME
            ESTIMATED FROM RADAR.

&&

ANSORGE
Local storm report, Jun 24, 4:12 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     EARLHAM                 41.49N 94.13W
06/24/2018                   MADISON            IA   LAW ENFORCEMENT

            2FT TREES DOWN ON POWER LINES IN SW EARLHAM,
            POLE LEANING OVER ON SW 3RD ST, SOUTH OF ELM
            STREET -- DELAYED REPORT, TIME ESTIMATED VIA
            RADAR.

&&
Local storm report, Jun 24, 6:15 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     4 NE CRYSTAL LAKE       43.27N 93.75W
06/24/2018  M55 MPH          WINNEBAGO          IA   PUBLIC

&&
Local storm report, Jun 24, 6:44 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      FOREST CITY             43.26N 93.64W
06/24/2018                   WINNEBAGO          IA   EMERGENCY MNGR

            2-3 FT OF WATER OVER HWY 9 AND HWY 69 IN
            FOREST CITY - CLOSING ROADS.

&&
Local storm report, Jun 24, 8:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     FLASH FLOOD      ALGONA                  43.07N 94.23W
06/24/2018                   KOSSUTH            IA   EMERGENCY MNGR

            WATER OVER ROADWAYS IN TOWN, HWY 18 CLOSED
            AT 169 IN ALGONA, HWY 169 CLOSED SOUTH OF
            TOWN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:43 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster37 hr
Jun 24, 9:46 PM CDTFlash Flood WarningDMXHancock, Wright6 hr
Jun 25, 12:24 AM CDTFlash Flood WarningDMXHancock7 hr
Jun 25, 12:47 AM CDTAreal Flood WarningDMXKossuth9 hr
Jun 25, 1:08 PM CDTFlash Flood WatchDMXCalhoun, Carroll, Cerro Gordo, Crawford, Emmet, Greene and 10 more14 hr
Jun 25, 4:56 PM CDTTornado Warning Tornado observedDMXRinggold34 min
Jun 25, 5:19 PM CDTTornado Warning Tornado observedDMXRinggold26 min
Jun 25, 5:21 PM CDTTornado WarningDMXRinggold, Union24 min
Jun 25, 5:26 PM CDTTornado WarningDMXRinggold34 min
Jun 25, 5:58 PM CDTTornado WarningDMXDecatur, Ringgold32 min
Jun 25, 6:47 PM CDTTornado WarningDMXMadison28 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.